Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Cheyenne, WY

June 14, 2019Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 14, 2019, 8:40 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2019, 8:40 PM MDT (02:40 UTC)
Expired
Jun 14, 2019, 10:01 PM MDT
In force
81 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Box Butte County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS55 KCYS 150240
FFWCYS
NEC013-123-150545-
/O.NEW.KCYS.FF.W.0008.190615T0240Z-190615T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
840 PM MDT Fri Jun 14 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Box Butte County in the Panhandle of Nebraska...
  Northeastern Morrill County in the Panhandle of Nebraska...

* Until 1145 PM MDT.

* At 838 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  South of Alliance Airport.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4200 10334 4217 10318 4199 10267 4179 10268

$$

Claycomb
1 follow-up statement
801 
WGUS75 KCYS 150401
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1001 PM MDT Fri Jun 14 2019

NEC013-123-150411-
/O.CAN.KCYS.FF.W.0008.000000T0000Z-190615T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte NE-Morrill NE-
1001 PM MDT Fri Jun 14 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4200 10334 4217 10318 4199 10267 4179 10268

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:25 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
325 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Fri Jun 14 2019

Summary: Main hazard concerns remain centered on the localized
heavy rain and thunderstorms this afternoon that could also
produce wind gusts of 40 to 60 mph. While the overall organized
severe threat is low, the localized heavy rain could cause
flooding and ponding of water on roadways. In addition, the 40-60
mph winds could cause some minor damage or make transportation
difficult along areas roadways for brief periods of time. Storm
strength and coverage will decrease through the mid-evening
hours.

Weather Details: Showers and thunderstorms are underway mainly
across the higher terrain but some additional activity has
developed across the western High Plains of Nebraska. Expect
continued development through the afternoon across the High Plains
of Wyoming and Nebraska as higher then normal precipitable water
values combine with moderate synoptic lift due to H5 troughing
and growing boundary layer instability. With limited wind shear
present, storms will be more of pulse and wet microburst type
through the afternoon. While some hail will be possible - elevated
winds, lightning, and localized heavy rain will the primary threats.

A near similar pattern will occur Saturday as +2-3 standard
deviation above normal precipitable water persist across Wyoming
and Nebraska Panhandle. There looks to be a greater focus of heavy
rainfall potential along the Snowy, Laramie and adjacent Wyoming
High Plains Saturday with more limited coverage farther west in
Carbon County. However, will need to monitor trends overnight
depending on new resolution of embedded shortwave troughs pivoting
across the region. Heavy rainfall, localized flooding, and wind
gusts of 40 to 60 mph will again be possible.

.LONG TERM...(Sunday through Thursday)
Issued at 330 AM MDT Fri Jun 14 2019

Medium range models/ensembles are in good agreement with the
continuation of the unsettled weather pattern into next week.
Energetic west-northwest flow aloft combined with mesoscale
surface boundary interactions, moisture and instability will
produce scattered to numerous showers and thunderstorms Sunday
through Tuesday. Severe weather is not anticipated, however
isolated strong convection with locally heavy rainfall can be
expected, especially during the afternoons and early evenings.
There will be a downward trend in convective coverage Wednesday
and Thursday as slightly drier air aloft advects into the CWA.
Temperatures will average slightly below normal Sunday through
Tuesday, moderating to normal Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM MDT Fri Jun 14 2019

High clouds continue to sit over southeast Wyoming and the
Nebraska Panhandle with VFR conditions. Scattered showers and
thunderstorms are starting to develop near KRWL and will continue
into this afternoon towards KLAR and KCYS where gusty winds and
MVFR conditions are possible. Showers will continue to move
eastward towards the NE Panhandle terminals through 03Z tonight.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Fri Jun 14 2019

Fire weather concerns remain low with above normal precipitation,
non-cured fuels, and elevated minimal relative humidity values.
This pattern will continue through the weekend into Tuesday of
next week. A drier pattern will then take place for a brief time
mid-week.

&&

.HYDROLOGY...
Issued at 255 PM MDT Fri Jun 14 2019

Hydrologic concerns will prevail for the Upper North Platte and
Laramie Rivers and their tributaries with a ripe high elevation
snow pack and increasing chances for rain on snow this weekend.
MBRFC forecasts maintain minor flood potential near Saratoga and
along portions of the Laramie Watershed. Latest model QPF
indicates the potential for significant precipitation above 9000
feet in the form of rain with daytime temperatures in the 50s to
low 60s and low temperatures above 37 degrees. Runoff due to
saturated soils will likely cause streams and rivers to rise this
weekend into early next week. A River Flood Warning remains in
effect for the Upper North Platte River near Saratoga. Additional
flood watches and warnings may be required with the potential
for slow moving heavier convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...MAJ
AVIATION...MB
FIRE WEATHER...JSA
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 14, 5:16 AM MDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Fri Jun 14 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
151130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and scattered afternoon and evening thunderstorms
will develop. Strong thunderstorms producing heavy rainfall, gusty
winds and hail will be possible east of a line from Alliance to
Cheyenne.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected
Saturday through Tuesday. Locally heavy rainfall may lead to
minor flooding.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm
winds to the National Weather Service.

WYZ104-105-109>115-151130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
516 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening showers and thunderstorms will
develop. Severe weather is not expected, however isolated strong
thunderstorms may produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms are expected Saturday
through Tuesday. A ripe snow pack remains above 9000 feet over the
mountains, and rain on snow could cause minor flooding. Be alert for
rapid increases in flow through area rivers and streams.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm winds
to the National Weather Service.

In the hours before

Special weather statement, Jun 14, 5:07 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
507 PM MDT Fri Jun 14 2019

WYZ118-119-142330-
Central Laramie County WY-East Laramie County WY-
507 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
530 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 21 miles east of Cheyenne, moving east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 376 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 10452 4121 10456 4124 10406 4100 10406
      4100 10442
TIME...MOT...LOC 2307Z 288DEG 32KT 4108 10438

Mokry
Special weather statement, Jun 14, 5:22 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT Fri Jun 14 2019

NEZ002-142345-
Dawes NE-
522 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWES COUNTY UNTIL 545 PM
MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 15 miles southwest of Chadron, moving southeast at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Whitney Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4268 10343 4284 10333 4275 10301 4256 10318
TIME...MOT...LOC 2322Z 295DEG 20KT 4272 10327

Mokry
Special weather statement, Jun 14, 5:25 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT Fri Jun 14 2019

NEZ019-020-054-WYZ108-118-119-150015-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
Central Laramie County WY-East Laramie County WY-
525 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF...
WESTERN KIMBALL...WESTERN BANNER...SOUTHERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hawk Springs to near Gun
Barrel to 6 miles northeast of Grover. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pine Bluffs, La Grange, Albin, Yoder, Oliver Campground, Panorama
Point, Hawk Springs, Hawk Springs Campground, Oliver Reservoir, Hawk
Springs Recreation Area, Meriden Rest Area, Gun Barrel and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 390 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10438 4188 10457 4194 10450 4190 10403
      4130 10378 4100 10369 4100 10425
TIME...MOT...LOC 2325Z 284DEG 32KT 4182 10450 4136 10430 4095 10417

Mokry
Special weather statement, Jun 14, 7:27 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
727 PM MDT Fri Jun 14 2019

NEZ003-021-150200-
Box Butte NE-Morrill NE-
727 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND NORTH
CENTRAL MORRILL COUNTIES UNTIL 800 PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance and Alliance Airport.

LAT...LON 4193 10278 4200 10304 4207 10306 4219 10298
      4213 10274 4209 10273
TIME...MOT...LOC 0127Z 298DEG 3KT 4205 10296

Mokry
Special weather statement, Jun 14, 7:28 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
728 PM MDT Fri Jun 14 2019

NEZ019-096-150200-
Scotts Bluff NE-South Sioux NE-
728 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTTS BLUFF AND
SOUTH CENTRAL SIOUX COUNTIES UNTIL 800 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lake Alice, or 12 miles north of Scottsbluff,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mitchell and Lake Alice.

LAT...LON 4187 10381 4214 10392 4219 10358 4191 10353
TIME...MOT...LOC 0128Z 259DEG 13KT 4204 10374

Mokry
Special weather statement, Jun 14, 8:10 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
810 PM MDT Fri Jun 14 2019

NEZ003-021-150245-
Box Butte NE-Morrill NE-
810 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 845 PM MDT...

At 810 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Alliance Airport, or 15 miles south of Alliance,
moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alliance and Alliance Airport.

LAT...LON 4169 10280 4194 10314 4217 10274 4210 10274
      4209 10271 4207 10270 4201 10270 4200 10267
      4180 10268
TIME...MOT...LOC 0210Z 216DEG 25KT 4188 10280

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:27 PM MDTSpecial Weather StatementCYSBox Butte33 min
Jun 14, 7:28 PM MDTSpecial Weather StatementCYSScotts Bluff32 min
Jun 14, 8:10 PM MDTSpecial Weather StatementCYSMorrill35 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.